Alert archive / Missouri / Tornado Warnings in 2023

Tornado Warning 4, NWS Kansas City, MO

April 4, 2023Howard County, Missouri

NWS Kansas City, MO issued this tornado warning at Apr 4, 2023, 3:19 PM CDT for Howard County, Missouri. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2023, 3:19 PM CDT (20:19 UTC)
Expired
Apr 4, 2023, 3:35 PM CDT
In force
16 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 149 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 547 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
547 m²/s²
0-3 km storm-relative helicity
527 m²/s²
Significant tornado parameter
2.2
Supercell composite
33.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WFUS53 KEAX 042019
TOREAX
MOC089-042045-
/O.NEW.KEAX.TO.W.0004.230404T2019Z-230404T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
319 PM CDT Tue Apr 4 2023

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Southeastern Howard County in central Missouri...

* Until 345 PM CDT.
    
* At 319 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Rocheport, or 7 miles northeast of Boonville,
  moving northeast at 65 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Howard County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 9249 3902 9256 3899 9256 3897 9264
      3898 9267 3906 9269 3920 9246
TIME...MOT...LOC 2019Z 235DEG 58KT 3903 9263 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

Blair
1 follow-up statement
981 
WWUS53 KEAX 042035
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
335 PM CDT Tue Apr 4 2023

MOC089-042044-
/O.CAN.KEAX.TO.W.0004.000000T0000Z-230404T2045Z/
Howard MO-
335 PM CDT Tue Apr 4 2023

...THE TORNADO WARNING FOR SOUTHEASTERN HOWARD COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for central
Missouri.

LAT...LON 3913 9249 3902 9256 3899 9256 3897 9264
      3898 9267 3906 9269 3920 9246
TIME...MOT...LOC 2033Z 235DEG 58KT 3918 9236 

$$

Blair

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Apr 4, 2:28 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 4, 2:28 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
228 PM CDT Tue Apr 4 2023

.Discussion...
Issued at 228 PM CDT TUE APR 4 2023

Key messages:

- Two rounds of severe weather are possible today, the first this afternoon/evening.
  All modes of severe weather are possible. The second round
  tonight will be in a line of storms with winds being the main
  threat however, a brief hail threat and weak tornado threat
  cannot be ruled out.

- Freezing conditions will be possible for most of the area Thursday
  morning.

Discussion:

This afternoon, the warm front has lifted north of the area leaving
the entire forecast area in the warm section. Strong WAA is
producing southerly winds of 40-45mph. NAM soundings continue show a
cap in place near the KC Metro and this is confirmed by aircraft
soundings. However, further south across central Missouri storms
have initiated along a boundary where CINH has all but dissipated
here explosive growth has been noted in an area of 2500-3000J/Kg of
CAPE and 60kts of 0-6KM shear. Storms have initiated over Bates and
Henry Counties and severe storms have become likely there moving
northeast through the afternoon. Given the CAPE/shear parameters all
modes of severe weather will be possible with this afternoon/evening
round of storms.

This afternoon, a dryline is analyzed over eastern Kansas with a
cold front extending further back to the west across north central
into southwestern Kansas. Tonight the surface front is expected to
overtake the dryline and allow another round of storms to develop
over northwestern Missouri to eastern Kansas. The main concern with
these storms will be for damaging winds as they quickly evolve into
a line. However, with shear perpendicular to the line, embedded
tornadoes cannot be ruled out especially across northern Missouri in
the vicinity of the surface low. In addition, with initial upscale
growth of the like of storms, large hail may be briefly possible.
This line of storms is then expected to quickly move east across the
CWA through the overnight maintaining a damaging wind threat and low
end tornado threat exiting the area well before sunrise.

Behind the front tonight into tomorrow, modest CAA will make for a
much cooler day with highs in the upper 40s to mid 50s. Tomorrow
night, high pressure will move into the area providing for light
winds and clear skies. This will allow temperatures to fall back
into the upper 20s and lower 30s. Although, conditions do not yet
warrant frost/freeze products, those who have sensitive vegetation
out will need to be mindful of that. The ridge of surface high
pressure will remain over the area on Thursday providing copious
sunshine but weak mixing, as such, highs will remain below normal in
the mid 50s to near 60. A warming trend is expected Friday through
Saturday with increase WAA through the period. By saturday highs
will be in the upper 60s to lower 70s. The only other chance for
precipitation beyond today will come on Sunday as a weak upper level
shortwave moves through the area. Severe weather is not anticipated
however showers and thunderstorms will be possible with highs in the
low to mid 70s. In the wake of the weak upper shortwave moving
through the area, upper level ridging builds back into the region on
Monday and Tuesday. This will allow highs to rise into the mid 70s
to mid 80s.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1246 PM CDT TUE APR 4 2023

The main concern for aviators in the short term will be for strong
southerly winds btn 20-25kts with gusts btn 30-35kts. Btn
03Z-06Z...a line of moderate to heavy thunderstorms ahead of a
cold front will affect the terminals with vis reduced to 1SM-3SM
and wind gusts to 40kt poss. Storms are expected to exit the
terminals btn 05Z-06Z with winds veering to the WNW btn 15-20kts
with gusts 25-30kts.

&&

.Fire Weather...
Issued at 402 AM CDT TUE APR 4 2023

Today will bring exceptionally breezy conditions to the bulk of
the forecast area. Southerly winds will increase through the day
to around 30 mph, with gusts approaching 40 to 50 mph at times.
Good surface moisture will be in place for the early part of the
day, but by mid to late afternoon areas across eastern Kansas and
far western Missouri will see a rapid plummet of surface moisture
as very dry and breezy air moves in from the west. Expect extreme
fire conditions across northeast Kansas and northwest Missouri as
a result of this airmass. Further east, winds will be very strong,
but RH values should remain around 40 percent with good low level
moisture in place. Winds will shift dramatically from the west-
northwest late this evening through the overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM CDT this evening for KSZ025-102-103.

     Wind Advisory until 1 AM CDT Wednesday for KSZ025-057-060-
     102>105.

MO...Red Flag Warning until 9 PM CDT this evening for MOZ001-002-011-
     012-020-028.

     Wind Advisory until 1 AM CDT Wednesday for MOZ012>015-020>023-
     028>031-037>039-043>045-053-054.

     Wind Advisory from 7 PM this evening to 1 AM CDT Wednesday for
     MOZ007-008-016-017-024-025-032-033-040-046.

&&

Discussion...73
Aviation...73
Fire Weather...Leighton
Hazardous weather outlook, Apr 4, 5:25 AM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
525 AM CDT Tue Apr 4 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
525 AM CDT Tue Apr 4 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms are possible Tuesday, with large hail, strong
 winds, and tornadoes possible.

 Gusty south winds around 40 to 55 mph are expected Tuesday. Dry
conditions, mainly across eastern Kansas and far western Missouri
will bring some fire weather concerns to those areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No Hazardous weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 4, 2:06 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
206 PM CDT Tue Apr 4 2023

MOZ038-039-044-041930-
Johnson MO-Saline MO-Lafayette MO-
206 PM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of southwestern Saline,
southeastern Lafayette and northeastern Johnson Counties through 230
PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warrensburg, moving northeast at 70 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warrensburg, Higginsville, Concordia, Sweet Springs, Corder, Alma,
Blackburn, Emma, Aullville, Mount Leonard and Fayetteville.

This includes Interstate 70 in Missouri between mile markers 49 and
66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 9390 3920 9363 3916 9322 3894 9345
      3894 9350 3890 9350 3873 9367
TIME...MOT...LOC 1906Z 216DEG 61KT 3882 9373

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Blair
Local storm report, Apr 4, 2:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
233 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             5 ESE LA MONTE          38.75N 93.34W
04/04/2023  E1.25 INCH       PETTIS             MO   PUBLIC

            ELEMENTARY SCHOOL IN DRESDEN REPORTS HALF
            DOLLAR SIZED HAIL.

&&
Local storm report, Apr 4, 2:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
242 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             2 WSW HUGHESVILLE       38.83N 93.33W
04/04/2023  E1.50 INCH       PETTIS             MO   EMERGENCY MNGR

            EM REPORTS PING PONG BALLS ABOUT 3 MILES
            SOUTH OF HOUSTONIA.

&&
Local storm report, Apr 4, 2:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
253 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             1 ENE URICH             38.46N 93.98W
04/04/2023  E1.50 INCH       HENRY              MO   PUBLIC

            PUBLIC REPORT RELAYED VIA KMBC ON TWITTER
            WITH PICTURE.

&&
Local storm report, Apr 4, 2:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
259 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 SE MENDON             39.54N 93.07W
04/04/2023  E1.00 INCH       CHARITON           MO   CO-OP OBSERVER

&&
Local storm report, Apr 4, 3:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
313 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             NEW FRANKLIN            39.02N 92.74W
04/04/2023  E2.00 INCH       HOWARD             MO   PUBLIC

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:47 AM CDTRed Flag WarningEAXAndrew, Atchison, Buchanan, Holt, Nodaway, Platte18 hr
Apr 4, 1:49 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson41 min
Apr 4, 2:06 PM CDTSpecial Weather StatementEAXLafayette24 min
Apr 4, 2:17 PM CDTSevere Thunderstorm WarningEAXCooper, Johnson, Pettis, Saline43 min
Apr 4, 2:38 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Saline37 min
Apr 4, 2:54 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCooper, Howard36 min
Apr 4, 4:03 PM CDTSpecial Weather StatementEAXAdair27 min
Apr 4, 4:17 PM CDTSpecial Weather StatementEAXHolt, Nodaway43 min
Apr 4, 4:20 PM CDTSevere Thunderstorm WarningEAXHolt, Nodaway25 min
Apr 4, 4:38 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph37 min
Apr 4, 4:44 PM CDTSevere Thunderstorm WarningEAXNodaway31 min
Apr 4, 4:57 PM CDTSpecial Weather StatementEAXRandolph33 min
Apr 4, 6:02 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway58 min
Apr 4, 6:49 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth26 min

Nearby

Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.